Too much of a good thing? What you need to know about acetaminophen

Cold and flu season is right around the corner, so now is a good time to start stocking up on those over-the-counter medicines that make a big difference when you start to feel sick.

Acetaminophen, the active ingredient in Tylenol®, is safe at recommended doses, and is popular for treating pain and reducing fever in both children and adults. However, few people realize that when mixing meds, they might be overdosing on this ingredient, which can be fatal.

Mixing medications

Because of its effectiveness and presumed safety record, acetaminophen has found its way to more than 600 over-the-counter and prescription medicines. It can be found in other pain relievers and fever reducers, and as an ingredient in sleeping aids and cough, cold and allergy medicines.

People who are taking more than one medication may be taking too much acetaminophen. In other words, you need to know how much total acetaminophen you are taking.

Chemical structure of acetaminophen, by Scott Holmes, Michael E. DeBakey Department of Surgery, Baylor College of Medicine

Chemical structure of acetaminophen, by Scott Holmes, Michael E. DeBakey Department of Surgery, Baylor College of Medicine

Effects of too much acetaminophen

Acetaminophen overdose may cause severe liver damage.  The worst-case scenario: Acute liver failure, which may be rapidly fatal.

In the United States, acetaminophen toxicity has replaced viral hepatitis as the most common cause of acute liver failure and is the second most common cause of liver failure requiring transplantation to save a life.

Long-term use of acetaminophen at the recommended dose does not cause liver damage, and does not lead to cirrhosis.

Avoiding overdose

Dr.  Norman Sussman, associate professor in the Michael E. DeBakey Department of Surgery at Baylor College of Medicine, specializing in liver disease and liver transplants, provides the following recommendations to avoid acetaminophen overdose:

  • Always read the medicine label and follow the instructions. If you stay at or below the recommended dose, there is no risk of poisoning from acetaminophen. Doses are different for children and adults. Never give a child a dose recommended for an adult.
  • Always know the maximum dosing. If you are an adult with a normal liver, and you eat regularly, you may take up to 4 grams (4,000 mg) of acetaminophen every 24 hours. If you have liver disease or have not eaten for more than 12 hours, you should reduce your dose of acetaminophen to 2g (2,000 mg) every 24 hours.
  • Always know which medicines contain acetaminophen and add up your total dose. Make sure you don’t exceed your daily maximum because you take more than one medication.
  • Always secure acetaminophen containers in child-proof bottles and keep all medications out of the reach of children and securely locked up.
  • Always keep a written list of all the medications and supplements you take regularly and show it to your doctor when receiving a new medication. This will help the doctor determine how much acetaminophen you take daily and if adding new medications may lead to overdose.
  • Always reduce your dose of acetaminophen if you consume more than three alcoholic beverages per day.

Recognizing acetaminophen

Acetaminophen can also be identified as “APAP,” or “acetam” on medicine labels. In Great Britain, Paracetamol® is the trade name for Tylenol®.

Wondering about other medications that contain acetaminophen? The following over-the-counter and prescription medications contain acetaminophen: Actifed, Alka-Seltzer Plus, Benadryl, Butalbital, Co-Gesic, Contac, Darvocet, Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Robitussin, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom With Pain, Vick’s Nyquil and DayQuil, Vicodin, Wygesic, and Zydone.

Please note that the list above does not include all the medications that contain acetaminophen. So always read the label and, if you are in doubt, ask your pharmacist or healthcare provider.

Sussman indicates that acetaminophen poisoning may not cause symptoms for up to 48 hours after taking the toxic overdose. If you suspect an overdose, get treatment immediately. Starting treatment early can greatly improve the outcome.

Don’t wait for symptoms of overdose

Acetaminophen is a safe and effective medication, but not reading the medicine labels carefully may lead to an overdose that can cause severe or fatal liver damage.

Read more

-Ana María Rodríguez, Ph.D., Sr. Medical Editor, Michael E. DeBakey Department of Surgery

2 thoughts on “Too much of a good thing? What you need to know about acetaminophen

  1. Pingback: Experts caution use of too much acetaminophen may lead to liver damage | Momentum - The Baylor College of Medicine Blog

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s